MAUDE Adverse Event Report: PASSY-MUIR INC. PASSY-MUIR LOW-PROFILE TRACHEOSTOMY & VENTILATOR SWALLOWING AND SPEAKING VALVE; TRACHEOSTOMY SPEAKING VALVE

PASSY-MUIR INC. PASSY-MUIR LOW-PROFILE TRACHEOSTOMY & VENTILATOR SWALLOWING AND SPEAKING VALVE; TRACHEOSTOMY SPEAKING VALVE
Model Number PMV 2001
Medical Device Problem Codes Inadequate or Insufficient Training (1643); Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Asphyxia (1851)
Date of Event 10/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This event did not involve a malfunction of the passy-muir valve.This event was caused by a series of use errors.The user did not respond appropriately to the ventilator disconnect alarm.The user failed to follow the manufacturer's instructions stating that the tracheostomy cuff must be completely deflated when the passy-muir valve is placed.The cuff was not deflated until the rt responded to the event.The user failed to post the warning labels (packaged with each passy-muir valve) on the tracheostomy tube cuff pilot line, or anywhere within the proximity of the patient.As the manufacturer of the passy-muir valve, we take special care to package every valve with a comprehensive clinical instruction booklet, patient handbook, and caution labels.The caution labels are brightly colored and designed to be placed on the tracheostomy tube pilot line where the cuff is inflated and deflated as well as at the bedside and patient chart.
 
Event or Problem Description
User facility reported: rn states vent was alarming.Upon entering the room, the ventilator circuit was disconnected.Rn states that the patient was asking for the passy muir valve to be placed on; however, after investigation the patient was telling the rn that the vent had become disconnected.Rn states that she placed the passy muir valve on, (when asked if she deflated the trach cuff, she stated no), rn states that vent continued to alarm.She found charge rn and informed her of the patient with difficulty breathing.The patient was unresponsive, pulseless and blue.The rn initiated chest compressions and a code blue was called.Patient became responsive shortly thereafter.Respiratory found that the trach cuff was still inflated.The rt removed 10ml syringe from within bag hanging from cough assist machine.The patient was suctioned and placed on humidified trach collar (htc) 90%, patient able to vocalize with passy muir valve.Doctor states patient had ekg changes, patient was transported to the icu.

Brand Name
PASSY-MUIR LOW-PROFILE TRACHEOSTOMY & VENTILATOR SWALLOWING AND SPEAKING VALVE
Common Device Name
TRACHEOSTOMY SPEAKING VALVE
Manufacturer (Section D)
PASSY-MUIR INC.
pmb 273
4521 campus drive
irvine CA 92612
MDR Report Key7143889
Report Number2024841-2017-00001
Device Sequence Number11048980
Product Code JOH
UDI-Device Identifier10859760005148
UDI-Public10859760005148
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K962714
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Model NumberPMV 2001
Device Catalogue NumberPMV 2001
Device Lot Number001-061603D
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age55 YR
Patient Weight91